Drug and Substance Abuse

Connecticut city warns of 'tainted' heroin amid overdose spike

Naloxone, used to treat morphine and heroin overdoses, allowed a 39-year-old woman to feel pain for the first time in her life.

Naloxone, used to treat morphine and heroin overdoses, allowed a 39-year-old woman to feel pain for the first time in her life.  (AP Photo/Mel Evans,file)

Officials in New Haven have declared a public health emergency following a string of overdoses linked to a batch of heroin mixed with fentanyl.

Officials say more than a dozen overdoses were reported on Thursday. City spokesman Laurence Grotheer says that at least one overdose was fatal.

Fentanyl is a synthetic opioid 50 times more potent than heroin.

Deputy Director of Emergency Management Rick Fontana tells the New Haven Register the city has a "critical" shortage of the overdose reversal medication naloxone — also known by the brand name Narcan.

More on this...

Fontana says Mayor Toni Harp's office is working with police, fire and health officials to address the emergency.

He says officials will meet on Friday to discuss how to combat the emergency.